Wikia

Psychology Wiki

Serotonin syndrome

Talk0
34,141pages on
this wiki
Revision as of 17:35, December 19, 2006 by Dr Joe Kiff (Talk | contribs)

(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)

Assessment | Biopsychology | Comparative | Cognitive | Developmental | Language | Individual differences | Personality | Philosophy | Social |
Methods | Statistics | Clinical | Educational | Industrial | Professional items | World psychology |

Biological: Behavioural genetics · Evolutionary psychology · Neuroanatomy · Neurochemistry · Neuroendocrinology · Neuroscience · Psychoneuroimmunology · Physiological Psychology · Psychopharmacology (Index, Outline)


Serotonin-skeletal.png|
Serotonin syndrome
ICD-10
ICD-9 333.99
OMIM [1]
DiseasesDB 30044
MedlinePlus [2]
eMedicine ped/2786
MeSH C21.613.276.720


Serotonin toxicity is an iatrogenic (i.e. caused by medical treatment) toxidrome. It is commonly referred to as serotonin syndrome. However, that is less than satisfactory terminology, because it is a form of poisoning.[1] The term toxidrome (from toxic + syndrome) is more appropriate and accurate.[2]

Serotonin syndrome is caused by increased serotonin in the central nervous system usually as a result of therapeutic drug use, intentional self-poisoning, or inadvertent interactions between drugs.[3] These changes are more pronounced following supra-therapeutic doses and overdoses, and they merge in a continuum with the toxic effects.[4][5][6]

SeverityEdit

The relative risk and severity of serotonergic side effects and serotonin toxicity, with individual drugs and combinations, is complex. The serotonergic toxicity of SSRIs increases with dose, but even in over-dose it is insufficient to cause fatalities in healthy adults.[5] It is usually only when drugs with different mechanisms of action are mixed together that elevations of central nervous system serotonin reach potentially fatal levels. The most frequent (and perhaps the only) combination of therapeutic drugs likely to elevate serotonin to that degree is the combination of monoamine oxidase inhibitors with serotonin reuptake inhibitors (Various drugs, other than the selective serotonin reuptake inhibitors (SSRIs), have clinically significant potency as serotonin reuptake inhibitors, e.g. tramadol and sibutramine). Serotonin releasers such as amphetamine and the street drug MDMA, known as "ecstasy" (3,4-methylenedioxymethamphetamine) can cause fatalities if mixed with MAOIs, usually moclobemide, which is more readily available than the old irreversible MAOIs (tranylcypromine or phenelzine).[7]

The relative risk of serotonin toxicity provides some clues and insights about the nature and extent of drugs’ serotonergic effects. For example, it suggests mirtazapine, which has no serotonergic toxicity, has no significant serotonergic effects at all, and is not in fact a dual action drug.[8]

Spectrum conceptEdit

A recently postulated ‘spectrum concept’ of serotonin toxicity emphasises the role that progressively increasing serotonin levels play in mediating the clinical picture as side effects merge into toxicity. The dose effect relationship is the term used to describe the effects of progressive elevation of serotonin, either by raising the dose of one drug, or combining it with another serotonergic drug (which may produce large elevations in serotonin levels).[9]

DiagnosisEdit

Serotonin syndrome is rare, but it is a serious, potentially life-threatening medical condition. However there is no lab test for the condition, so diagnosis is by symptom observation. It may go unrecognized because it is often mistaken for a viral illness, anxiety, neurological disorder, or worsening psychiatric condition.[10] Clinicians must differentiate between serotonin syndrome and neuroleptic malignant syndrome, which has similar symptoms. Patients taking serotonergic drugs and who have sudden onset of the below symptoms should immediately seek medical care.

Serotonin toxicity is a toxidrome (i.e. a characteristic picture) caused by poisoning with serotonergic drugs. It is unique and hard to confuse with other medical conditions. Much confusion has been produced by muddling it with side effects from serotonergic drugs. These rarely, if ever, become dangerous or fatal. Dangerous toxicity is usually caused by mixtures of drugs with different modes of action, most commonly monoamine oxidase inhibitors combined with serotonin reuptake inhibitors. A first step in understanding this complex topic is to appreciate the spectrum concept of serotonin toxicity (see [11] and [12])

Signs and symptomsEdit

Symptoms may be classed into three groups:

Insomnia, sleep disruption, and unrefreshing sleep are also reported symptoms, as well as itching and hives.

Drugs which may contributeEdit

Class Drugs
antidepressants MAOIs, TCAs, SSRIs, mirtazapine, venlafaxine, St John's Wort
opioids tramadol, pethidine, oxycodone, morphine...
CNS stimulants phentermine, diethylpropion, amphetamines, sibutramine, methylphenidate
5-HT1 agonists triptans
illicit drugs methylenedioxymethamphetamine (MDMA or ecstasy), lysergic acid diethylamide (LSD), cocaine, heroin
others selegiline, tryptophan, buspirone, lithium, linezolid, dextromethorphan (DXM), 5-HTP, chlorpheniramine
Reference: Rossi, 2005;[13] National Prescribing Service, 2005[14]

The combination of MAOIs and other serotonin agonists or precursors poses a particularly severe risk of a life-threatening serotonin syndrome episode. Many MAOIs inhibit monoamine oxidase irreversibly, so that the enzyme cannot function until it has been replaced by the body, which can take at least two weeks. A dangerous serotonin syndrome reaction can occur unless serotonin agonists and even serotonin precursors such as foods containing tryptophan are strictly avoided until the monoamine oxidase has been replaced.

Treatment Edit

There is no antidote to the condition itself, but emergency medical clinicians can administer cyproheptadine or methysergide to control the symptoms.[15] Doing so is important as the symptoms can in severe cases be potentially life threatening.

If the symptoms are not severe or life threatening, optimal treatment consists of discontinuation of the offending medication or medications, offering supportive measures, and waiting for the symptoms to resolve. If the offending medication is discontinued, the condition will often resolve on its own within 24 hours.[16][17]

Neuroleptic malignant syndrome and serotonergic syndrome Edit

The clinical features of neuroleptic malignant syndrome (NMS) and serotonergic syndrome are very similar. This can make differentiating them very difficult.[18]

Features, classically present in NMS, that are useful for differentiating the two syndromes are:[19]

  • Fever
  • Muscle rigidity

ReferencesEdit

  1. Gillman P (2004). Comment on: Serotonin syndrome due to co-administration of linezolid and venlafaxine.. J Antimicrob Chemother 54 (4): 844-5. PMID 15317745.
  2. Gillman PK (2005). Serotonin toxicity, serotonin syndrome: 2005 update, overview and analysis. URL accessed on 17 November, 2006.
  3. Boyer EW, Shannon M (2005). The serotonin syndrome. N Engl J Med 352 (11): 1112-20. PMID 15784664.
  4. Whyte IM, Serotonin Toxicity (Syndrome). in Medical Toxicology, Dart RC, Editor. 2004, Lippincott Williams & Wilkins: Baltimore. p. 103–6.
  5. 5.0 5.1 Isbister G, Bowe S, Dawson A, Whyte I (2004). Relative toxicity of selective serotonin reuptake inhibitors (SSRIs) in overdose. J Toxicol Clin Toxicol 42 (3): 277-85. PMID 15362595.
  6. Whyte I, Dawson A, Buckley N (2003). Relative toxicity of venlafaxine and selective serotonin reuptake inhibitors in overdose compared to tricyclic antidepressants. QJM 96 (5): 369-74. PMID 12702786.
  7. Vuori E, Henry J, Ojanperä I, Nieminen R, Savolainen T, Wahlsten P, Jäntti M (2003). Death following ingestion of MDMA (ecstasy) and moclobemide. Addiction 98 (3): 365-8. PMID 12603236.
  8. Gillman P (2006). A systematic review of the serotonergic effects of mirtazapine in humans: implications for its dual action status. Hum Psychopharmacol 21 (2): 117-25. PMID 16342227.
  9. Gillman PK (2006). Serotonin toxicity: 3 Spectrum concept. URL accessed on 17 November, 2006.
  10. Fennell J, Hussain M (2005). Serotonin syndrome:case report and current concepts.. Ir Med J 98 (5): 143-4. PMID 16010782.
  11. Gillman PK (2006). Serotonin toxicity: 3 Spectrum concept. URL accessed on 17 November, 2006.
  12. Gillman P (2006). A review of serotonin toxicity data: implications for the mechanisms of antidepressant drug action. Biol Psychiatry 59 (11): 1046-51. PMID 16460699.
  13. Rossi S, editor. Australian Medicines Handbook 2005. Adelaide: Australian Medicines Handbook; 2005. ISBN 0-9578521-9-3
  14. (2005). Prescribing Practice Review 32: Managing depression in primary care. National Prescribing Service Limited. URL accessed on 16 July, 2006.
  15. Sporer K (1995). The serotonin syndrome. Implicated drugs, pathophysiology and management. Drug Saf 13 (2): 94-104. PMID 7576268.
  16. Prator B (2006). Serotonin syndrome. J Neurosci Nurs 38 (2): 102-5. PMID 16681290.
  17. Jaunay E, Gaillac V, Guelfi J (2001). [Serotonin syndrome. Which treatment and when?]. Presse Med 30 (34): 1695-700. PMID 11760601.
  18. Christensen V, Glenthøj B (2001). [Malignant neuroleptic syndrome or serotonergic syndrome]. Ugeskr Laeger 163 (3): 301-2. PMID 11219110.
  19. Birmes P, Coppin D, Schmitt L, Lauque D (2003). Serotonin syndrome: a brief review.. CMAJ 168 (11): 1439-42. PMID 12771076. Full Free Text.

External linksEdit

es:Síndrome serotoninérgico fr:Syndrome sérotoninergiqueno:Serotnin-Syndrometfi:Serotoniinisyndrooma

This page uses Creative Commons Licensed content from Wikipedia (view authors).

Around Wikia's network

Random Wiki